New Mexico, 2018Flash Flooding and Hail in New Mexico, July 5, 2018
July 5, 2018 · NWS ABQ · 8 events in 6 counties and zones
The first significant surge of monsoon moisture of the 2018 season generated numerous showers and thunderstorms with locally heavy rainfall across New Mexico. The first thunderstorms of the day developed over the northeast and east central plains followed by scattered activity around the higher terrain of central and western New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $211,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first significant surge of monsoon moisture of the 2018 season generated numerous showers and thunderstorms with locally heavy rainfall across New Mexico. The first thunderstorms of the day developed over the northeast and east central plains followed by scattered activity around the higher terrain of central and western New Mexico. Storm motions were slow to the west with localized areas of heavy rainfall. A severe thunderstorm impacted the area around Sumner Lake where winds gusted up to 60 mph with nickel size hail and torrential rainfall. Heavy rainfall along NM-38 west of Red River forced a mud slide over the highway. Moderate rainfall over the Ute Park burn scar also generated a mud slide and the closure of U.S. Highway 64. Flooding also occurred around Santa Fe where roads were closed around the north side of town. A torrential downpour along U.S. Highway 550 near Rio Rancho produced flash flooding and the closure of several intersections. A levee breach in Belen near Hansen Road flooded a large section of town near the Belen High School. Shelters were open for those affected by flooding in Belen.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 5, 10:40 AM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 5, 10:40 AM MST, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1140 AM MDT Thu Jul 5 2018
.AVIATION...
18Z TAF CYCLE
TSRA has already begun developing over a large portion of the region
today. Coverage will continue increasing and TSRA will be heavier
than what has been seen so far this season. Storm motions will be
toward the west around 15 kt. Direct hits from TSRA will be capable
of producing strong outflow winds, frequent lightning strikes, and
MVFR cigs/vsbys with heavy rain. The peak in storm activity is likely
before 02Z followed by SHRA thru much of the night for areas north
of I-40. Moist, low level upslope flow across eastern NM may lead to
a widespread MVFR low cig deck, especially around KLVS.
Guyer
&&
.PREV DISCUSSION...231 AM MDT Thu Jul 5 2018...
.SYNOPSIS...
As a dome of high pressure expands from the central U.S. into the
Rockies, easterly flow will usher in a significant increase in
moisture to New Mexico. This will lead to the development of more
shower and thunderstorm activity across the central to western
portions of the state with some localized heavy downpours possible.
The increasing moisture, clouds, and precipitation will knock
temperatures down a few to several degrees today and through the
weekend. Shower and thunderstorm activity will favor north central to
northwestern New Mexico on Friday, expanding over the higher terrain
of the Continental Divide late in the weekend.
&&
.DISCUSSION...
Winds have been turning more easterly over the past several hours as
the high expands into and west of the Rockies and a moisture laden
easterly wave moves into Old Mexico. This will continue to advect
moisture into NM with dewpoints on the rise and PWATs following. This
will flip the pattern to a more stormy one today and tonight with
easterly upslope flow also expected to assist convective initiation
along the central mountain chain and the Continental Divide. PWATs
are expected to surge to a 1.0 to 1.25 inch range by early evening
across much of the forecast area, a few points either side of the
95th percentile for early July. Steering flow will carry most storms
to the west at about a 10 to 15 mph pace, but storms in the northern
zones could move a bit slower due to a closer proximity to the upper
high. This will continue to leave burn scars within northern NM
under a threat for locally heavy rainfall and flash flooding. Have
opted to expand the Flash Flood Watch to the San Juan/Tusas zone to
account for the Bonita scar from last year.
Easterly surface flow will persist over much of NM into Friday, the
exception being the northern zones where winds will veer a bit more
southerly. The upper high will still be situated north of NM with a
UT/CO centroid boasting 600 decameters at 500mb. Plenty of moisture
will be left for additional storms, but overall PWATs will fall to an
inch or slightly less in most locations. Just about all zones will
have at least an isolated threat for storms, but the north central to
northwestern zones appear to be favored for more coverage along with
the locally heavy rainfall threat. In fact WPC will be hoisting a
marginal threat for excessive QPF in these areas for Friday.
Temperatures will stay at or slightly below normal.
The weekend, much like Friday, will still observe isolated to
scattered storms over much of the forecast area with a higher
concentration generally favoring the northern to northwestern zones,
although some expansion into Sunday is possible. The upper high
continues to be advertised to elongate on a west-east axis through
this time, and an easterly wave/low is always a possibility for NM in
this flow regime.
Through much of next week a potential separation of the high remains
the attention grabber with forecast models depicting one stout center
of the high sliding over the midwest while a weaker centroid hangs
over the Great Basin. This would give a weakness in any subsidence
over the Four Corners and surrounding states and perhaps an opening
for a weak low to arrive with active daily rounds of convection.
Elevated POPs have been built into each day of the extended forecast
with near to slightly below normal temperatures.
52
&&
.FIRE WEATHER...
Upper-high centered to the north of New Mexico during the next
several days will keep a moist easterly fetch at all levels in place
over NM. Scattered showers and thunderstorms are possible over all
mountain ranges this afternoon, moving west to northwest out over the
lower elevations during the late afternoon and early evening. As the
upper-high center shifts westward over CO/UT Friday and Saturday,
scattered shower and thunderstorm chances remain over the northern
mountains with isolated activity expected elsewhere.
GFS and ECWMF continue with the idea of bringing a weak upper-low
clockwise around the upper high and over NM Sunday, resulting in an
increase in shower and storm coverage. Models agree that another
such weak upper-low is possible for mid-week and beyond, this one
seemingly with greater potential for widespread heavy rainfall. The
North American Monsoon has finally arrived and as of right now, it's
looking quite promising.
33
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ510>515.
&&
Hazardous weather outlook, Jul 5, 1:54 AM MST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
254 AM MDT Thu Jul 5 2018
NMZ501>540-061100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
254 AM MDT Thu Jul 5 2018
This hazardous weather outlook is for portions of northern and
central New Mexico.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms are expected today and this
evening, primarily over central and north central New Mexico. Storm
motions will be slow and rainfall could become locally heavy,
possibly leading to areas of flash flooding. Recent wildfire burn
scars will be especially susceptible to flash flooding. A few storms
may also produce small hail and wind gusts to 50 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered to numerous thunderstorms are expected to favor north
central to northwestern New Mexico Friday, Saturday, and potentially
into Sunday. Storm motions will be slow and rainfall could become
locally heavy with runoff issues over recent wildfire burn scars.
An active and rather stormy pattern is possible into much of next
week. Localized heavy rainfall will be possible each day, and
occasionally strong storms may also produce small hail and wind
gusts to 50 mph.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any measured rainfall amounts or
observed flash flooding through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.
52
In the hours before
Special weather statement, Jul 5, 12:01 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
101 PM MDT THU JUL 5 2018
NMZ533-537-051930-
Guadalupe County-De Baca County-
101 PM MDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE BACA AND EAST
CENTRAL GUADALUPE COUNTIES UNTIL 130 PM MDT...
At 101 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Sumner Lake State Park, or 11 miles north of Fort
Sumner, moving southwest at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm along with heavy rain.
Locations impacted include...
Sumner Lake State Park and Sumner Lake.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3441 10438 3464 10455 3476 10421 3464 10413
3461 10413 3461 10410 3460 10410
TIME...MOT...LOC 1901Z 058DEG 16KT 3465 10423Event by event
5 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, De Baca
- When
- July 5, 12:15 PM MST to 12:20 PM MST
- Where
- De Baca County, 12.01 mi NW of Ft Sumner
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 34.600, -104.380
Sumner Lake reported peak wind gusts between 50 and 60 mph.
Hail, De Baca
- When
- July 5, 12:18 PM MST to 12:23 PM MST
- Where
- De Baca County, 13.43 mi NW of Ft Sumner
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.620, -104.390
Nickel to quarter size hail at Sumner Lake.
Flash Flood, Taos
- When
- July 5, 1:30 PM MST to 2:00 PM MST
- Where
- Taos County, 3.1 mi W of Red River to 3.12 mi W of Red River
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.702, -105.465
NM-38 closed due to mud slide over the roadway.
Flash Flood, Colfax
- When
- July 5, 4:15 PM MST to 5:45 PM MST
- Where
- Colfax County, 4.97 mi ESE of Ute Park to 5.23 mi ESE of Ute Park
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 36.536, -105.016
U.S. Highway 64 closed due to mud slide over the roadway. A motorcyclist crashed after hitting a muddy area at mile marker 303. Injuries were very minor and he continued traveling after refusing treatment.
Flash Flood, Santa Fe
- When
- July 5, 4:30 PM MST to 5:30 PM MST
- Where
- Santa Fe County, 0.92 mi WSW of Santa Fe to 1.21 mi WSW of Santa Fe
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.675, -105.965
Flash flooding in the area of Agua Fria and Upper Hills. Roads closed.
Thunderstorm Wind, Valencia
- When
- July 5, 4:30 PM MST to 4:35 PM MST
- Where
- Valencia County, 0.58 mi W of Belen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.659, -106.790
At least two large trees were downed in Belen from high winds, small hail, and torrential rainfall. One of these trees crushed a metal fence. Damage amount is a rough estimate.
Flash Flood, Valencia
- When
- July 5, 5:00 PM MST to 6:30 PM MST
- Where
- Valencia County, 0.64 mi WNW of Belen to 0.63 mi NW of Belen
- Cause
- Dam / Levee Break
- Property damage
- $200,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.663, -106.791
Heavy rainfall in Belen led to a levee failure along Hansen Road. Several homes and vehicles were flooded. Damage amounts are estimated.
Flash Flood, Sandoval
- When
- July 5, 5:20 PM MST to 6:00 PM MST
- Where
- Sandoval County, 0.24 mi SW of Bernalillo to 4.99 mi NNE of Bernalillo
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.318, -106.564
Flash flooding occurred along U.S. Highway 550 between NM-528, Paseo del Volcan, and Enchanted Hills. Roads were closed in the area with a couple vehicles inundated by flood waters. One motorists was rescued from their vehicle at Paseo del Volcan in Enchanted Hills. Mud and rocks washed over several roads. Water retention berms were also damaged. Damage amounts are a rough estimate for water impacting vehicles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 5 to 9, 201820 deaths · 32 events
- Excessive Heat in Arizona, July 5 to 7, 20182 deaths · 1 injured · 7 events
- Lightning Strike in Missouri, July 5, 20181 death · 1 injured · 1 event
- Wildfire in California, July 5 to 22, 20181 death · 1 event
- Damaging Winds in Kentucky, July 5, 2018$469,000 · 60 kt wind · 21 events
- Flash Flood and Damaging Winds in Pennsylvania, July 5, 2018$505,000 · 50 kt wind · 6 events
- Damaging Winds in Ohio, July 5, 2018$141,000 · 52 kt wind · 10 events
- Tropical Storm in Guam, July 5, 2018$150,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, July 5 to 8, 2018$118,000 · 52 kt wind · 5 events
- Damaging Winds in Tennessee, July 5, 2018$66,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Tennessee, July 5, 2018$67,000 · 1 in hail · 12 events
- Lightning Strike in Florida, July 5, 2018$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754936, 754935, 754937, 754938, 754939, 755108, 754941, 754940.